loading page

Huffing and Twist: Fatal Torsade de Pointes Associated with Tetrafluoroethane Inhalation.
  • +2
  • Joseph Burke,
  • Mark Haigney,
  • Morteza Farasat,
  • Philip Mehler,
  • Mori Krantz
Joseph Burke
Denver Health and Hospital Authority
Author Profile
Mark Haigney
Uniformed Services University of the Health Sciences
Author Profile
Morteza Farasat
Denver Health and Hospital Authority
Author Profile
Philip Mehler
Denver Health and Hospital Authority
Author Profile
Mori Krantz
Denver Health and Hospital Authority
Author Profile

Abstract

A patient presented with torsade de pointes after inhaling tetrafluoroethane, a volatile gas propellant used to clean keyboards. She had a prior hospitalization for cardiac arrest without rhythm documentation after inhaling a similar product. Urine toxicology revealed methamphetamine. We are unaware of previous descriptions of torsade de pointes associated with volatile hydrocarbon inhalation or “huffing.” Although sudden death is associated with “huffing,” an arrhythmic mechanism has not been elucidated. Tetrafluoroethane, however, is chemically similar to chlorophorm (trichloromethane), which blocks the delayed rectifier potassium ion current (Ikr). Thus, we postulate that delayed repolarization with methamphetamine triggering may account for this arrhythmia.